Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Dec 6, 2021, 4:49 PM EST for Fulton County, Hamilton County, Herkimer County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2021, 4:49 PM EST (21:49 UTC)
- Expired
- Dec 6, 2021, 5:30 PM EST
- In force
- 41 min
- Issued by
- NWS Albany, NY
- Hail
- 0.00 in
- Wind
- 40
Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY
The radar
The Ft Drum radar (KTYX), 92 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 511 m²/s²
- 0-3 km storm-relative helicity
- 607 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143
WWUS81 KALY 062149
SPSALY
Special Weather Statement
National Weather Service Albany NY
449 PM EST Mon Dec 6 2021
NYZ032-033-038>040-082-062230-
Southern Fulton NY-Northern Herkimer NY-Hamilton NY-
Northern Fulton NY-Southern Herkimer NY-Montgomery NY-
449 PM EST Mon Dec 6 2021
...Showers with strong, gusty winds will impact portions of
southwestern Hamilton, western Fulton, Herkimer and western
Montgomery Counties through 530 PM EST...
At 448 PM EST, Doppler radar was tracking a line of heavy showers
with strong gusty winds over Middleville, or 8 miles north of
Herkimer, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ilion, Herkimer, Little Falls, Canajoharie, Speculator, Mohawk,
Frankfort, Fort Plain, Dolgeville, St. Johnsville, Ephratah, Ohio,
West Winfield, Lake Pleasant, Newport, Stratford, Middleville,
Poland, Cold Brook and Ames.
This includes Interstate 90 between exits 29 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
4330 7515 4330 7512 4333 7508 4370 7512
4369 7436 4278 7446 4281 7456 4283 7465
4290 7488 4284 7489 4282 7491 4291 7510
4286 7514 4286 7521 4305 7522
TIME...MOT...LOC 2148Z 264DEG 27KT 4314 7503
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
MSEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Dec 6, 4:40 PM EST, 9 minutes earlier.
Area forecast discussion, Dec 6, 4:40 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
440 PM EST Mon Dec 6 2021
.SYNOPSIS...
Gusty winds and showers will accompany the passage of a
strong frontal boundary this evening. Behind the front, winds will
switch to the west and continued to be strong as colder air works
its way into the region for tonight. Some lake-effect snow will
impact the western Adirondacks and Mohawk Valley for tonight into
tomorrow, otherwise it will be colder with a partly cloudy sky.
Although a coastal storm will miss the area, an upper level
disturbance will allow for a light accumulation of snow for
Wednesday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 355 PM EST....Strong low pressure (around 990 mb) is
located over western Quebec, with a cold front extending
southward across central New York. This cold front continues to
head eastward and will be across our area over the next few
hours.
Ahead of the front, the combination of a strong low-level jet
and a strong pressure gradient in place is allowing for south to
southwest winds to gust 20 to 35 mph. This has been especially
true in the Hudson Valley, where channeling up the valley has
been locally enhancing the flow.
Although much of the day has been dry, showers are finally
expanding into the area from the west as the front gets closer
to the area. Bands of light to moderate rainfall are expected
over the next few hours. The 3km HRRR has been consistently
showing narrow bands of enhanced rainfall just ahead of the
actual boundary and these have been evident on radar imagery
across western and central NY today. Within these fine lines,
locally heavier bursts of rainfall can be expected, along with
some gusty winds. This will be occurring this evening as the
front crosses from west to east and some gusts of 30 to 50 mph
can be expected within these fine lines. A few downed
limbs/power lines can't be ruled out as this activity.
Showers will be ending by 8 to 10 PM across western New England.
While most areas will see precip end as rain, the highest
terrain of the Berkshires and Greens may see a quick change over
to snow before ending, with a coating to an inch possible, as
colder air rushes in behind the front. Otherwise, most areas
will see precip ending for tonight. However, there will be a
band of lake-effect snow that develops off Lake Ontario by 10 PM
to midnight and starts to spread into the western Adirondacks,
as 850 hpa temps crash around -12 C. There should be a decent
inland extent, as strong flow aloft and a moist multi-lake
connection helps snow showers extend towards the eastern
Adirondacks. This band may eventually start to drift southward
towards the Mohawk Valley by the late night hours towards
daybreak. By that point, 1 to 3 inches can be expected for much
of the western and central Adirondacks, with a coating further
east.
It will continue to be gusty behind the front, as the pressure
gradient remains strong and strong cold-advection allows for
good mixing. Westerly winds of 15 to 25 mph can be expected,
with gusts still as high as 50 mph through about midnight. Some
additional downed trees/limbs are possible with these post-
frontal winds as well. The winds should finally decrease after
midnight, although it stay somewhat breezy still through the
late night hours.
Temps will fall quickly behind the front and fall steadily
through the overnight hours. Temps will wind up in the 20s for
most spots, with some teens in the Adirondacks. Although the
wind should be drying everything out, any remaining wet surfaces
could be slick by late tonight.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Broken band of lake effect snow showers will be close to the
Mohawk Valley on Tuesday morning before lifting back northward
towards the western Adirondacks for Tuesday afternoon. Any
lake-effect should finally end by Tuesday evening, but an
additional dusting to half inch is possible in the western
Adirondacks. Otherwise, Tuesday will be fairly quiet, with a
partly to mostly cloudy sky in place over the area and much
colder temps compared to Monday. Highs will only be in the mid
20s to upper 30s. Although it will be a little breezy early in
the day, the wind will be decreasing through the day, as surface
high pressure extends into the area.
This high pressure area will quickly be departing by Tuesday
night. Although skies may initially be fairly clear in the
evening, clouds will be increasing for Tuesday night as the next
shortwave trough starts to approach. Temps will fall into the
teens and 20s early at night and then remain steady for the late
night hours.
Fast, open-shortwave trough will be moving towards the area for
late Tuesday night into Wednesday. While a surface low will be
developing offshore, it will remain well too far south/east to
have a big impact on our weather. Still, enough moisture will be
in place along with the lift from the upper level disturbance to
allow for some light snow from late Tuesday night into
Wednesday. Most spots will only see a coating to an inch,
although locally up to two inches is possible across the higher
terrain. If the surface low were to track closer, parts of
Litchfield County could also see an extra inch or so. Daytime
temps will be held in the mid 20s to low 30s with the
clouds/light snow. Behind the system, clearing skies are
expected for Wed night with lows in the teens to low 20s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The weather patterns begins seasonably with even a chance for some
light showers or brief wintry mix Thursday night before a deep
longitudinal trough in the Southern Great Plains directs a plume of
mild and moisture rich air into the Northeast. This not only should
allow temperatures this weekend to rise above normal but also could
result in a period of steady/moderate rain ahead of an approaching
cold front. Drier weather then returns as high pressure builds back
into the region Sunday. Read on for details.
We start the period off Thursday as high pressure strengthens to
1030hPa overhead. Temperatures should be seasonable with highs
reaching into the 30s. As the high moves into New England, return
flow sets-up and warm air advection ahead of an approaching warm
front should allow morning sun to fade behind increasing clouds. The
best warm air advection coincides with mid-level moisture overnight
which should produce a period of showers. With surface temperatures
below freezing overnight, p-type looks like snow but the intruding
warm nose could support some sleet, especially for areas in the
Mohawk Valley and southern Adirondacks. For now, we show mainly snow
but will keep an eye on the potential for wintry mix. Even if the
column is cold enough to support mainly snow, total accumulation
amounts should be light due to limited moisture. The GFS is more
robust with QPF amounts but both the ECWMF and CMC are significantly
lighter so we sided with that side of the spectrum.
Any snow or wintry should diminish Friday morning as the best warm
air advection escapes into Northern New England with high pressure
briefly building back into place. Southwest flow and weak WAA
continues through the day on Friday with temperatures rising
slightly above normal into the upper 30s to low 40s.
Upstream in the western CONUS a positively tilted trough will be
digging into the Deep South with broad riding building across the
Eastern CONUS. This should support mild temperatures into the
weekend. A surface low developing in the Great Lakes should track
into southern Canada Friday night into Saturday with its associated
warm front pushing through the Northeast. Without a blocking high
over southern Canada, the continued warm air advection should
support rain/snow mix changing to mainly rain by Saturday. Its
associated cold front will be pushing southeastward into our area
during the day Saturday and the full longitude upstream trough
combined with a potent low-level jet ahead of the boundary should
pump moisture from the Gulf of Mexico into area. In fact, guidance
shows PWATs on Saturday ahead of the front exceed 1" and even
nearing 1.50" which is 3-4 standard deviations above normal.
Guidance also points to strong low-level convergence along the cold
front which when combined with the deep moisture should support a
period of steady/moderate rain. Still some discrepancies on the
exact time for the period of moderate rain but the general consensus
looks to be Saturday afternoon into Saturday night which is when we
placed likely and even categorical POPs. However, the CMC and ECMWF
suggest the base of the aforementioned southern stream trough closes
over the Gulf States and could act to slow down the cold front and
keep the plume of moisture over the Northeast for a longer time,
lasting into part of the day Sunday. The GFS is much more
progressive which is a known model bias. Will keep an eye on model
trends to see when, where and if the southern stream energy closes
off.
By Sunday, high pressure behind the front builds back quickly back
into the Northeast, leaving us with drier weather. Temperatures turn
relatively cooler compared to Saturday but still look a few degrees
above normal due to westerly flow aloft.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Main weather concerns to ALY's aviation operations through the 18z
TAF cycle includes:
* The potential for low level wind shear (LLWS) concerns from 18z-
22z at KALB/KPOU/KGFL and from 18z Monday-11z Tuesday for KPSF
* Pre-frontal showers and a band of moderate to heavy rain along or
just ahead of a sharp cold front resulting in MVFR-IFR
ceilings/visibilities at all the TAF sites from 18z persisting to
00z-03z this evening/tonight
As of 12:45 PM EST, doppler radar showed the leading edge of
moderate to heavy rain showers over central and western New York and
quickly moving east with some misty, drizzly activity taking place
over the forecast area. Current observations indicated MVFR ceilings
over KALB/KGFL/KPOU with IFR ceilings over KPSF. Expect for MVFR
flying conditions to persist through the remainder of this afternoon
into this evening as the cold front approaches. Behind the cold
frontal passage, later this evening/tonight, flying conditions are
expected to improve back to VFR levels.
Initially, winds will be out of the south at the start of this TAF
cycle 10-20 kts with gusts between 20-30 kts before winds later this
evening around 00z shift out of the west-northwest 10-20 kts with
gusts 30-36 kts. East-west oriented runways will be impacted by the
crosswinds between 18z-0z before the north-south oriented runways
are impacted after 00z or the cold frontal passage. West winds are
expected to subside towards daybreak Tuesday 5-10 kts.
Outlook...
Tuesday Night: Low Operational Impact. Slight Chance of SHSN.
Wednesday: Moderate Operational Impact. Likely SN.
Wednesday Night: Low Operational Impact. Slight Chance of SHSN.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Chance of SHSN.
Friday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Friday Night: Moderate Operational Impact. Chance of RA.
Saturday: High Operational Impact. Likely RA.
&&
.HYDROLOGY...
Rain showers will accompany a frontal passage this evening.
Although most locations will see under a third of an inch or
rainfall, some spots within the higher terrain may see between a
half to three-quarters of an inch of rainfall. While this may
allow for some minor rises on rivers and streams, no flooding is
expected. Some ponding of water on roadways can't be ruled out
this evening.
Behind the front, cooler weather will return for tonight into
the next several days. Any precipitation over the next few days
will be light and in the form of snow. Rivers and streams will
likely be receding or holding steady. Some ice may begin to re-
form on bodies of water across the higher terrain.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.EQUIPMENT...
The KENX radar will be down until mid December to refurbish and
replace the pedestal.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until 1 AM EST Tuesday for NYZ032-033-038>043-
047>054-058-061-063-082>084.
MA...Wind Advisory until 1 AM EST Tuesday for MAZ001-025.
VT...Wind Advisory until 1 AM EST Tuesday for VTZ013-014.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...Speciale
AVIATION...Evbuoma
HYDROLOGY...Frugis
EQUIPMENT...Hazardous weather outlook, Dec 6, 3:51 PM EST, 58 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 351 PM EST Mon Dec 6 2021 CTZ001-013-NYZ059-060-064>066-VTZ015-071200- Northern Litchfield-Southern Litchfield-Eastern Greene- Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess- Eastern Windham- 351 PM EST Mon Dec 6 2021 This Hazardous Weather Outlook is for northwestern Connecticut, the mid Hudson Valley of east central New York and eastern Windham County in southern Vermont. .DAY ONE...Tonight. Gusty winds may accompany showers this evening. A few downed tree limbs and some isolated power outages cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports to the National Weather Service in Albany New York via phone, email or social media. MAZ001-025-NYZ032-033-038>043-047>054-058-061-063-082>084-VTZ013-014- 071200- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Columbia-Western Ulster-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham- 351 PM EST Mon Dec 6 2021 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... This Hazardous Weather Outlook is for western Massachusetts, the Capital District, Helderbergs, eastern Catskills, Schoharie Valley, Mohawk Valley, Lake George Saratoga Region, western and southern Adirondacks and Taconics in east central New York and Bennington and western Windham Counties in southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports to the National Weather Service in Albany New York via phone, email or social media.
In the hours before
Special weather statement, Dec 6, 4:49 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
449 PM EST Mon Dec 6 2021
NYZ032-033-038>040-082-062230-
Southern Fulton NY-Northern Herkimer NY-Hamilton NY-
Northern Fulton NY-Southern Herkimer NY-Montgomery NY-
449 PM EST Mon Dec 6 2021
...Showers with strong, gusty winds will impact portions of
southwestern Hamilton, western Fulton, Herkimer and western
Montgomery Counties through 530 PM EST...
At 448 PM EST, Doppler radar was tracking a line of heavy showers
with strong gusty winds over Middleville, or 8 miles north of
Herkimer, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ilion, Herkimer, Little Falls, Canajoharie, Speculator, Mohawk,
Frankfort, Fort Plain, Dolgeville, St. Johnsville, Ephratah, Ohio,
West Winfield, Lake Pleasant, Newport, Stratford, Middleville,
Poland, Cold Brook and Ames.
This includes Interstate 90 between exits 29 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
4330 7515 4330 7512 4333 7508 4370 7512
4369 7436 4278 7446 4281 7456 4283 7465
4290 7488 4284 7489 4282 7491 4291 7510
4286 7514 4286 7521 4305 7522
TIME...MOT...LOC 2148Z 264DEG 27KT 4314 7503
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MSEThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 4:00 AM EST | Wind Advisory | ALY | Albany, Columbia, Fulton, Greene, Hamilton, Herkimer and 8 more | 21 hr |
| Dec 6, 5:30 PM EST | Special Weather Statement | ALY | Fulton, Greene, Montgomery, Saratoga, Schenectady, Schoharie and 1 more | 30 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.